Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

July 9, 2021McCormick County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 9, 2021, 2:16 PM EDT for McCormick County, South Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 2:16 PM EDT (18:16 UTC)
Expired
Jul 9, 2021, 2:45 PM EDT
In force
29 min
Issued by
NWS Columbia, SC

County McCormick County, SC

The radar

The Greer radar (KGSP), 101 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WWUS82 KCAE 091816
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
216 PM EDT Fri Jul 9 2021
 
GAZ040-SCZ018-091845-
Lincoln GA-McCormick SC-
216 PM EDT Fri Jul 9 2021

...Strong Thunderstorms Will Impact Portions of northern Lincoln and
McCormick Counties Until 245 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor... 

At 216 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Bobby Brown State Park, or 15 miles
southwest of Abbeville, moving east at 30 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of this storm include...
McCormick, Mccormick County Airport, Elijah Clark State Park, Lake
Strom Thurmond, Plum Branch, Hickory Knob State Resort Park, Gill's
Point, Bordeaux, Mount Carmel, Baker Creek State Park, Leroy's Ferry
Recreation Area, Willington, Mount Carmel Park, Hawe Creek Campground
and Long Cane Creek Picnic Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3398 8262 3396 8256 3401 8259 3407 8253
      3407 8251 3408 8248 3406 8245 3406 8233
      3397 8230 3402 8224 3398 8221 3395 8214
      3377 8236 3397 8263
TIME...MOT...LOC 1816Z 291DEG 25KT 3398 8249 

$$

CRL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 9, 1:31 PM EDT, 45 minutes earlier.

Area forecast discussion, Jul 9, 1:31 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
131 PM EDT Fri Jul 9 2021

.SYNOPSIS...
Unsettled weather will continue into early next week with at
least a chance of showers and thunderstorms each day.
Temperatures will remain near seasonal average.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convection continues across portions of the Upstate and north GA
as a shortwave descends into the southeastern US. With favorable
destabilization today across the area, expect showers and storms
to continue to shift into our area this afternoon into evening
with CSRA the most favorable with over 2000 J/kg of mlCAPE and
upper level divergence a bit more favorable. With some dry air
intruding aloft, some damaging wind gusts will be possible with
the strongest storms, but with marginal mid-level lapse rates,
severe weather is not expected to be widespread. Still
widespread PWAT values near 2 inches so any storms will also
produce locally heavy rain but due to their progressive nature,
any flooding will be unlikely. Highs today near average in the
low to mid-90s. Convection will move towards the coast later
this evening with any storms wrapping up over our area shortly
after sunset. Lows tonight in the upper 60s to low 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Surface high pressure will move into the Ohio Valley on
Saturday, pushing a front into the Mid Atlantic. PWAT values
south of the front should be around 1.8 inches. The moist
airmass will destabilize during the daytime allowing deep
convection to develop. CAMs suggest greater activity along and
just south of the front which may be over portions of the FA
during the afternoon. Moderate instability, surface convergence
and weak shear will support pulse type thunderstorms during the
afternoon and into the evening. Though widespread severe weather
is unlikely, a few thunderstorms may produce damaging downburst
winds and localized flooding. Highs on Saturday will be in the
upper 80s to low 90s with lows overnight mainly in the low 70s.

Convective coverage should be higher on Sunday. Moisture advection
will increase over the region with models indicating PWAT values
rising to near or above 2 inches. Deep, southerly flow and upper
level support will promote numerous showers and thunderstorms during
the afternoon and evening. The threat of severe weather is low.
Instability should be weak to moderate and storm motion will be fast
enough to limit flooding potential. Temperatures will be near
normal.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
An upper level ridge will build into the region through the week.
Atmospheric moisture will be near normal for this time of year with
mean PWAT values from the global model ensembles generally around
1.75 inches during the long term. This pattern will support a
typical summertime pattern of diurnal convection each day. Expect
scattered showers and thunderstorms to develop each afternoon,
lingering into the evening. Temperatures will be near normal through
the period.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
Convection developing in the Upstate will shift towards the
terminals this afternoon. Have added a TEMPO group for
thunderstorms as a result which will lower VSBYs and produce
gusty and erratic winds. Storms will diminish in coverage by
late this evening with some lingering cloudiness and a low level
jet preventing fog formation. Not confident in low clouds
tonight so left them out of the TAF but stratus is not out of
the question like it occurred this past morning. Since no HiRes
models are depicting anything even near the area, however,
confidence is low.

EXTENDED AVIATION OUTLOOK...Restrictions in diurnally driven
showers and thunderstorms possible each day. Early morning
stratus/fog is expected this weekend and into early next week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 9, 3:40 AM EDT, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
340 AM EDT Fri Jul 9 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-100745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
340 AM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 9, 2:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
216 PM EDT Fri Jul 9 2021

GAZ040-SCZ018-091845-
Lincoln GA-McCormick SC-
216 PM EDT Fri Jul 9 2021

...Strong Thunderstorms Will Impact Portions of northern Lincoln and
McCormick Counties Until 245 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 216 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Bobby Brown State Park, or 15 miles
southwest of Abbeville, moving east at 30 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
McCormick, Mccormick County Airport, Elijah Clark State Park, Lake
Strom Thurmond, Plum Branch, Hickory Knob State Resort Park, Gill's
Point, Bordeaux, Mount Carmel, Baker Creek State Park, Leroy's Ferry
Recreation Area, Willington, Mount Carmel Park, Hawe Creek Campground
and Long Cane Creek Picnic Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3398 8262 3396 8256 3401 8259 3407 8253
      3407 8251 3408 8248 3406 8245 3406 8233
      3397 8230 3402 8224 3398 8221 3395 8214
      3377 8236 3397 8263
TIME...MOT...LOC 1816Z 291DEG 25KT 3398 8249

CRL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:42 PM EDTSpecial Weather StatementCAESaluda33 min
Jul 9, 3:15 PM EDTSpecial Weather StatementCAELexington30 min
Jul 9, 3:21 PM EDTSpecial Weather StatementCAEKershaw24 min
Jul 9, 3:39 PM EDTSpecial Weather StatementCAELexington36 min
Jul 9, 3:46 PM EDTSpecial Weather StatementCAEKershaw, Lee44 min
Jul 9, 4:14 PM EDTSpecial Weather StatementCAEChesterfield46 min
Jul 9, 4:23 PM EDTSpecial Weather StatementCAEClarendon, Sumter37 min
Jul 9, 4:32 PM EDTSpecial Weather StatementCAECalhoun, Orangeburg43 min
Jul 9, 4:48 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster27 min
Jul 9, 5:03 PM EDTSpecial Weather StatementCAEClarendon27 min
Jul 9, 5:14 PM EDTSpecial Weather StatementCAEOrangeburg31 min
Jul 9, 3:21 PM EDTSpecial Weather StatementCAELincoln24 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.